Alert archive / Utah / Flash Flood Warnings in 2017
Flash Flood Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 28, 2017, 1:38 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 1:38 PM MDT (19:38 UTC)
- Expired
- Jul 28, 2017, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WGUS55 KSLC 281938
FFWSLC
UTC017-025-282230-
/O.NEW.KSLC.FF.W.0026.170728T1938Z-170728T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
138 PM MDT FRI JUL 28 2017
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southern Garfield County in southern Utah...
North central Kane County in southern Utah...
* Until 430 PM MDT
* At 135 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over the headwater areas of the Paria River just east
of Bryce Canyon National Park. Some of these canyons include
Willis, Yellow, and Sheep Creek Canyons.
* Up to one inch of rain has already fallen and thunderstorm
activity continues over the area. Flash flooding is expected to
begin shortly.
* If you find yourself near any of these canyons, please take steps
to insure for your safety.
LAT...LON 3759 11204 3740 11202 3742 11214 3752 11226
3758 11222 3760 11214
$$
MCINERNEY2 follow-up statements
057
WGUS75 KSLC 282105
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
305 PM MDT FRI JUL 28 2017
UTC017-025-282230-
/O.CON.KSLC.FF.W.0026.000000T0000Z-170728T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
305 PM MDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHERN GARFIELD AND NORTH CENTRAL KANE COUNTIES...
At 302 PM MDT, Flash flooding is occurring in drainages off to the
east of Bryce Canyon National Park. The flooding is due to intense
rainfall measuring 0.90" in 30 minutes in the area.
Flooding is occurring in Willis, Sheep, Yellow, and most likely
Henrieville Creeks.
If you plan on traveling through these canyons, be warned that they
are in full flood and should be avoided at all costs.
LAT...LON 3759 11204 3740 11202 3742 11214 3752 11226
3758 11222 3760 11214
$$
MCINERNEY935
WGUS75 KSLC 282225
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
425 PM MDT FRI JUL 28 2017
UTC017-025-282230-
/O.EXP.KSLC.FF.W.0026.000000T0000Z-170728T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
425 PM MDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING FOR SOUTHERN GARFIELD AND NORTH CENTRAL
KANE COUNTIES WILL EXPIRE AT 430 PM MDT...
Thunderstorm rainfall has diminished over the eastern drainages of
Bryce Canyon National Park. As such, the flash flooding that
affected Willis, Sheep, Yellow and some of the other canyons in the
area has moved downstream into the Paria Drainage.
However, there is a possibility that remaining water may be flowing
in and around these areas through the evening and night time hours.
Please remain vigilant to residual flows through the night.
LAT...LON 3759 11204 3740 11202 3742 11214 3752 11226
3758 11222 3760 11214
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:21 AM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 28, 10:21 AM MDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1021 AM MDT Fri Jul 28 2017 .SYNOPSIS...Monsoonal moisture will remain in place across much of the region today through the beginning of next week. A ridge will bring a warming and drying trend starting mid week. && .DISCUSSION...The mean ridge that has been a persistent feature over the central/southern Rockies remains centered over nrn NM this morning with a light swly flow over our CWA. A well defined short wave in this flow is lifting into central and nrn UT at this time with a band of showers and isolated tstms extending roughly from Wendover to Price. This wave will continue to lift slowly thru the nrn CWA thru the rest of the morning and into the afternoon but it may take most of the day before it exits the CWA. Deep moisture persists over the south with isolated showers near the srn end of Lake Powell and new ones forming near Hanksville. Expect mainly terrain based convection will dominate the srn and ern CWA this aftn with some of these storms drifting out over the valleys. The southwest should stay on the dry side in the wake of the short wave. The north should dry out overnight behind this short wave with a less active day expected tomorrow. The south and southeast should have another round of diurnal convection. Updated earlier to expand pops across all of the north for the rest of the morning and kept a mention of isolated convection in for this aftn across the nw as the short wave will be slower to move out. No additional updates planned. && .AVIATION...Southerly winds at the SLC terminal will be gusty at times as showers cross the terminal until about 19-20z. Winds should shift to northwest after that. Any cigs will remain above 7000 ft. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Wilensky/Schoening For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 28, 5:56 AM MDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 556 AM MDT Fri Jul 28 2017 UTZ001>016-019>021-517-518-WYZ021-291200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 556 AM MDT Fri Jul 28 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Moisture will maintain a threat for showers and thunderstorms across the outlook area. These storms will be most numerous over the higher terrain, as well as across southern and eastern Utah. Locally heavy rainfall is possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A gradual drying trend is expected across the north over the weekend into early next week, while moisture remains in place across the south, maintaining a threat for showers and thunderstorms capable of producing heavy rainfall through at least Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 28, 1:03 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 103 PM MDT FRI JUL 28 2017 UTZ020-518-281930- Southern Utah Mountains UT-South Central Utah UT- 103 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 130 PM MDT... At 103 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm 15 miles northwest of Escalante...moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible. This storm will remain over mainly rural areas of central Garfield County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 3776 11189 3790 11192 3804 11175 3780 11159 TIME...MOT...LOC 1903Z 243DEG 8KT 3785 11186 Lukinbeal
Special weather statement, Jul 28, 1:15 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 115 PM MDT FRI JUL 28 2017 UTZ020-518-281945- Southern Utah Mountains UT-South Central Utah UT- 115 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY UNTIL 145 PM MDT... At 114 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm 9 miles south of Escalante...moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... Escalante. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3756 11164 3767 11178 3780 11158 3763 11141 TIME...MOT...LOC 1914Z 238DEG 8KT 3763 11160 Lukinbeal
Special weather statement, Jul 28, 1:32 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 132 PM MDT FRI JUL 28 2017 UTZ020-518-282015- Southern Utah Mountains UT-South Central Utah UT- 132 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTH CENTRAL KANE COUNTIES UNTIL 215 PM MDT... At 131 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm near Henrieville, or 29 miles southwest of Escalante...moving northeast at 15 mph. Nickel size hail, torrential rainfall, and winds in excess of 40 mph will be possible. Locations impacted include... Henrieville, Tropic and Cannonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3748 11213 3757 11218 3766 11201 3754 11190 TIME...MOT...LOC 1931Z 237DEG 12KT 3756 11207 Lukinbeal
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:04 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Jul 27, 9:24 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Jul 28, 1:03 PM MDT | Special Weather Statement | SLC | Garfield | 27 min |
| Jul 28, 1:15 PM MDT | Special Weather Statement | SLC | Garfield | 30 min |
| Jul 28, 1:32 PM MDT | Special Weather Statement | SLC | Kane | 43 min |
| Jul 28, 1:46 PM MDT | Flash Flood Warning | SLC | Garfield | 5 hr |
| Jul 28, 2:05 PM MDT | Special Weather Statement | SLC | Kane | 25 min |
| Jul 28, 2:39 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 28, 2:58 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 4 hr |
| Jul 28, 3:45 PM MDT | Special Weather Statement | SLC | Garfield | 30 min |
Nearby
Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.